Tech Talk: Avoiding Errors With High-Alert Meds

High-alert meds are more likely than other meds to cause patient harm when they’re involved in an error. Some big ones are blood thinners, chemotherapy, insulin, opioids, and paralyzing agents. For example, a dosing error where too much of the blood thinner warfarin is given could result in serious bleeding in a patient. Or giving too much insulin could lead to dangerously low blood sugar. Safety groups expect hospitals to take extra precautions to prevent errors with high-alert meds. Hospitals usually have policies in place to let their staff know what to do. For instance, your pharmacy probably has restrictions on dispensing paralyzing agents (e.g., cisatracurium, rocuronium). These restrictions may require storing these agents separately from other meds and labeling them with stickers to indicate that patients could stop breathing if they aren’t intubated.

Use this tool to talk about high-alert med errors and close calls with your pharmacy colleagues. These discussions will help raise awareness and may prevent future mishaps. Share the information with your medication safety officer or manager/supervisor, to make improvements in your practice setting that could reduce the risk of dangerous errors.


Question

Your Feedback

What’s your practice setting?






Primary work area(s):


Primary duties:


Shift:

Which high-alert meds are you most familiar with?


For example: If you take care of patients on a cardiac floor, you’re likely to dispense heparin boluses and infusions regularly, or to stock these meds in automated dispensing cabinets. It’s also likely that you dispense other blood thinners such as warfarin.



When are you most likely to handle high-alert meds in your practice setting?


For example: If you take care of patients on a cancer unit, you may be most likely to handle chemotherapy, either to prep it or deliver it. Or if you work in a surgical area, you may stock automated dispensing cabinets with IV anesthetic meds (e.g., ketamine, propofol) and opioids (e.g., fentanyl, hydromorphone).


What precautions do you regularly take with the high-alert meds you handle?


For example: If you stock heparin in automated dispensing cabinets, you may get a double check before delivering, to ensure you have the right med and strength. And you may have to place high-alert stickers on each bag or vial, to remind nurses to take precautions.



Have you recently seen an error or near miss happen with a high-alert med?


For example: The wrong concentration of ketamine was pulled to stock an automated dispensing cabinet. Or, IV bags of sterile water were accidentally stocked on a patient care unit.



If you caught an error or near miss that happened with a high-alert med, how did you do it? Were precautions required by policies being followed, or were they skipped?


For example: When delivering ketamine to the automated dispensing cabinet, you scanned the bar code on the vial label, which let you know you had the wrong concentration. Or, a nurse called to tell you that he had bags of sterile water, instead of vials, on his unit.



How could errors have been avoided in the examples you’ve given, or in other scenarios where errors have occurred or almost occurred with high-alert meds?




What additional comments, feedback, or thoughts do you have on this important topic?




[November 2018; 341130]

Related Articles